Human papillomavirus (HPV) vaccine was introduced for the prevention of uterine and cervical cancer  . Subsequently, in several countries, a significant number of adolescent girls with HPV vaccination complained of possible adverse effects, such as general fatigue, chronic headache, arthralgia, limb pain and weakness, and difficulty in learning  -  . This post-HPV vaccination syndrome is explainable by a combination of orthostatic dysregulation, chronic regional pain syndrome (CRPS), and brain cognitive dysfunction  . Additionally, some patients reported having developed other diseases after HPV vaccination   ; however, the relationship between HPV vaccination and the onset of other diseases remains unclear.
Here, we report a case wherein the patient was diagnosed with XXXX syndrome during examination for suspected post-HPV vaccination syndrome. We obtained the patient’s consent for publishing this case report.
2. Case Report
A 19-year-old Japanese woman was referred to our hospital with a compliant of persistent joint pain, especially with both the elbows. She had a history of postural hand tremor and her father experienced a similar disorder. Further, she reported of a delay in verbal development, learning disability, school refusal, and had been suffering from depression requiring multidrug therapy during childhood. She received three injections of HPV vaccine at the age of 15 years; the first dose of HPV vaccine (Cervarix®) in September 2011 and third dose in March 2012. After three years, she developed intermittent meralgia, arthralgia, and numbness in the limbs, which occasionally hindered her daily activities. Although she visited several hospitals with her mother, her diagnosis was obscure. Finally, her mother suspected that these symptoms were related to HPV vaccination and thus, they consulted us in November 2015.
On examination, she was 172.0 cm tall and weighed 51 kg. She had hypertelorism, midfacial hypoplasia, a high palate, and bilateral brachydactyly with nail hypoplasia (Figure 1(A)). Both the elbows had lateral instability with cubitus varus deformity in the elbow joints bilaterally, which was revealed upon elevating the arms (Figure 1(B)). However, neither swelling nor redness was seen in any of these joints. X-ray examination indicated hypoplasia of the humeral capitellum and trochlea in both the elbow joints (Figure 2). Routine laboratory tests did not reveal any abnormal findings. The serum C-reactive protein and anti-matrix metalloproteinase (MMP) levels were 0.04 mg/dl and 13.2 ng/ml (normal: 17.3 - 59.7 ng/ml), respectively. The results of antibody tests for rheumatoid factor and anti-cyclic citrullinated peptide (CCP) antibodies were also
Figure 1. Brachydactyly in foot (A) and cubitus varus (B).
negative. G-banded chromosomal analysis disclosed 48, XXXX (Figure 3), and she was diagnosed with XXXX syndrome. The patient underwent regular medical examinations in neurology, orthopedic surgery, and genetic counseling departments. Elbow supporters, analgesic drugs, and rehabilitation effectively reduced patient’s limb pain and psychosocial support relieved her mother’s anxiety. The patient continues to receive rehabilitation and did not require any pain-relieving medication in 2018.
Figure 2. X-ray of the elbow showing hypoplasia of the humeral capitellum and trochlea (arrowheads).
Figure 3. G-banded chromosomal analysis showing 48, XXXX.
XXXX syndrome is a rare sex chromosomal abnormality, which is characterized by tall stature, facial dysplasia (midfacial hypoplasia, hypertelorism) and limb deformity (radioulnar synostosis), intellectual disability, and speech and behavioral problems  . Cases with polysomy X accompanied with systematic lupus erythematosus (SLE) were reported and it is likely that X-chromosome polysomy plays a role in higher incidence of autoimmune diseases  . Contrarily, it is also surmised that HPV vaccination can induce autoimmune diseases, including SLE and rheumatoid arthritis  .
Our present case developed arthralgia and meralgia of unknown cause, three years after HPV vaccination. We previously reported patients with arthritis after HPV vaccination  . Incubation period of three years is rather long to consider a post-HPV vaccination syndrome as a cause for her limb pain  , and clinical manifestations without any orthostatic dysregulation symptoms were atypical for this syndrome   . The patient was accidentally diagnosed with XXXX syndrome and we hypothesized that this congenital disorder may be responsible for her limb pain including arthralgia and meralgia. Although some cases with polysomy X have been reported, most of them without SLE did not complain of pain including arthralgia    . Recent evidence has shown that autoantibodies against adrenergic and cholinergic receptors play an important role in the appearance of both orthostatic dysregulation and CRPS   . The relationship between HPV vaccination and positive serum autoantibodies against autonomic nerve receptors have already been described in the previous three cases    . Thus, it cannot be completely ruled out that HPV vaccination worked as a trigger for inducing limb pain. Finally, we emphasize that it is very important to carefully check for other disorders, such as a congenital disorder, during examination of girls complaining of various symptoms after HPV vaccination.
A case with a rare congenital disorder, XXXX syndrome, was reported. Although the patient was initially suspected to be suffering from post-HPV vaccination syndrome, careful physical examination and chromosomal analysis led to the final diagnosis of XXXX syndrome. Suspected adverse effects following HPV immunization are complex conditions which might be due to certain disorders. A thorough investigation is required during examination of the patients with suspected post-HPV vaccination syndrome.
This study was supported by a grant from a Health and Labour Science Research Grant on Emerging and Re-emerging Infectious Diseases (Establishment of Treatments and Providing Information on Symptoms after HPV vaccination, H28-001) to S.I. from the Ministry of Public Heath, Labour and Welfare, Japan.